[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] RE: help my site is extremly itchy -- long

On Sun, 6 Apr 2003 01:12:53 -0400 "Blaine Arsenault"
<email @ redacted> writes:
> Hello every one. well day 7 on my Dtron plus and really love it, in
> this short
> time my life has improved tremendously. I feel much better than I
> have in a
> long time. But the itching is driving me nuts. is there something to
> help this
> problem. Thanks

I haven't seen many answers to your post, so thought I might take a 
stab.  Most times, these problems can be solved quite easily.  Can you 
pinpoint the source (in terms of location) of the itching?  If it is 
under the tape, you may be reacting either to the tape itself or 
something you prepare the site with.  Try calling your pump company, 
explain the problem, and see if they will send you samples of various 
tapes, preps, and infusion sets.

A number of months after I started pumping, I changed to an infusion 
set I liked better, but, in trying to figure out a way to avoid red 
bumps, caused some other problems <gr.>.  I reacted to wiping the site 
with betadine, myself, and also when I used Bard wipes with Tegaderm 
tape (but not to either of the 2 separately -- go figure <gr.>).  
Change one variable at a time to try to pinpoint what is causing it.  
Different infusion sets have different tapes and different issues.  The 
MiniMed sofset has an antibacterial patch that causes some people 
problems, for instance, and can be pulled off.  Putting a tape down 
first, (like the IV3000 or Tegaderm) and inserting right through it can 
keep you from reacting to some things.  Theoretically, something like 
soap the site had been washed with could also cause a problem, even if 
it was fine where you didn't have a site, because of being covered.

Sometimes it is possible to reduce itching by changing the angle at 
which you insert a set.

But (and maybe you should try the easy things before you read all this 

I am currently going through an itching problem myself, after 4 1/2 
years of pumping.  Mine is in the site itself, but I have tried 2 
different tapes, no tape, 2 different preps, no prep, alcohol, no 
alcohol, and am currently thinking that kind of change is not going to 
make a difference.   I have been told that the cannulas on the tenders 
(which are the same as the silhouettes and comforts), the ultraflex, 
and the quickset are all made of the same material; the composition of 
the sofset cannula is a little different.   I think this is probably 
true, because it has taken a couple sofsets before I started itching 
with them <gr.>, whereas in my trials with the other sets, the itching 
came right away.  Rapids have a metal needle (I had itching with them, 
too, but it was also not bad at first, only got progressively worse.)  
I have not yet tried wiping the Rapids needle with alcohol before 
inserting, but it certainly seems possible that I could be reacting to 
silicon, or whatever they use to make the needle go in easily.

Some people do better with Novolog than Humalog, some vice versa.  
Changing did not help me.  My doctor assures me having an allergy to 
both of these is really unlikely.  (But I am seeing an allergist this 
week <gr.>.)

My trials to determine if it was the insulin itself or the infusion set 
have been inconclusive.  I tried wearing one pump with insulin 
infusing, and one pump with saline, with identical basals and boluses.  
The first day, they both hurt with boluses, but I think I might have 
just been being supersensitive that day.  I had to change the insulin 
set the next day after intolerable itching, and I was able to wear the 
saline set for 2 more days, with the site fine for those next 2 days, 
with no itching (I had not been able to wear that set with no itching 
in a couple months, at that point).  But when I next tried wearing a 
set in one arm with basal only, and injecting the bolus into my other 
arm, it was the arm with the set that reacted.  I did, however, end 
that experiment having a good-sized outbreak of hives, which is when 
the allergist appt. was made. (My doctor doesn't think the hives are 
probably related.  But if they are ... )

If I am reacting to what is being infused rather than the infusion set, 
it doesn't necessarily mean it is insulin itself I am reacting to.  
Something along the way could be "contaminating", so to speak, the 
insulin, and it could be that I am reacting to.  I have heard of 
someone whose problem was found to be the rubber in the insulin bottle 
stopper, but I didn't get the story of how they figured that one out 
<gr.>.  It is possible I could be reacting to something in the  
infusion set because it "reacts" with the insulin  in some way that it 
doesn't with the saline.

I have already been prescribed Allegra. (Which I purchased but didn't 
take, because I didn't want to take it at night with my other pills the 
night I bought it, and the next morning I realized I wasn't itching  -- 
maybe just super suggestibility <gr.>?  But that was a couple days 
after I started the sofset, and, as I said before, it took a couple 
sets before the itching got bad with the sofsets, although the first 
one had been very uncomfortable the first day I put it in).   Another 
technique my CDE has had  a patient use is pushing benadryl through the 
tubing before priming with insulin (the patient came to her using this 
technique, my CDE didn't start it.).  That only was used during her 
allergy season; I wouldn't think one would want a steady diet of 
benadryl subq.

Advice always welcome <gr.>.

Linda Z
for HELP or to subscribe/unsubscribe, contact: